Thunderstorm Wind, Jefferson
- When
- July 7, 6:08 PM EST
- Where
- Jefferson County, Deputy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -85.650
Local law enforcement reported large trees blocking the roadway.
A powerful cold front pushed through the lower Ohio Valley during the evening hours on July 7. Ahead of this front, unseasonably warm and humid conditions prevailed with high temperatures in the lower 90s and dewpoints in the low to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A powerful cold front pushed through the lower Ohio Valley during the evening hours on July 7. Ahead of this front, unseasonably warm and humid conditions prevailed with high temperatures in the lower 90s and dewpoints in the low to mid 70s. This provided plenty of instability. Several lines of thunderstorms developed across central Indiana and then moved south into southern Indiana. Some large hail up to golf ball size in diameter was reported but the main impact was damaging wind gusts which brought down many trees and power lines, along with some structural damage as well. The storms were also noted for being prolific in-cloud and cloud-to-ground lightning producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 7, 1:19 PM EST, 4 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 219 PM EDT Fri Jul 7 2017 .Short Term...(This evening through Saturday night) Issued at 232 PM EDT Fri Jul 7 2017 ...Strong to Severe Storms More Likely Late This Afternoon and Evening... Still on track for strong to severe storms to come through at least our northern zones, south central IN, north central KY, late this afternoon to this evening. How fast the line pushes southward will determine how far south that threat gets, as we start to lose daytime heating. As of this writing, it still looks like 4-8 is the prime period for southern IN, 6-10 for north central KY, and 10-2 AM for south central KY. Airmass ahead of these storms will have plenty of energy to give. Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES in the 1500-2000 J/kg range...likely because of some mid-level dry air ahead of the line. A timely special sounding from ILN, at 18Z and ahead of the outflow boundary in OH, indicates 4000 CAPE, though quite a bit of dry air, 1.2 inch precipitable water. Based on wind shear, expect supercell structures still are possible as elements within the lines of storms dropping down from the north, and cannot rule out an isolated tornado, but the main threat will be damaging wind gusts with some hail. A little similar to last night, behind the rains we may have to deal with some patches of fog. Unlike last night though, the cold front may bring slightly more winds to keep us better mixed. We may have a few pockets of dense fog, but do not think it will be as widespread as this morning. Northwest surface winds Saturday will bring in drier and cooler weather. Still looking at temperatures below normal. With high pressure right over us Saturday night, we should see temperatures cool into the 50s in some locations. && .Long Term...(Sunday through Friday) Issued at 220 PM EDT Fri Jul 7 2017 Nice weather will continue for Sunday, though after a cool start, we should warmup to a little warmer than Saturday. A few models continue to hint at some precip getting into southern IN late Sunday afternoon, possibly as a result of a weak warm front lifting north over the region or just as a result of instability in the warming airmass. Superblend came in with dry pops for the day period and slight chances in the north Sun. night. Overall synoptic pattern for the next work week will have ridging out west and northwest flow over the Midwest/Ohio Valley. Small disturbances riding within this flow will determine our rain chances through the week as well as temperatures. Models have a difficult time resolving these systems, which can either pass by to our north in the morning, but leave outflow boundaries for afternoon storms to focus on, or blast the system through here, bringing morning storms and drier but cloudy afternoons. Will continue the practice we've had over the last few days of capping the blended model rain chances in the chance range because of this uncertainty. One thing we have some confidence in is we'll be back to a humid pattern again, so any days that do warm up significantly we could see heat indices get into the mid/upper 90s. && .Aviation...(18Z TAF Issuance) Issued at 118 PM EDT Fri Jul 7 2017 Expect southwest winds gusting to 20 kts this afternoon ahead of a strong cold front that is currently from near Chicago to Kansas City. A line of thunderstorms will approach SDF and LEX toward 00z and then drop south into central Kentucky between 02-04z. Some of these storms could be strong to severe with damaging wind gusts. West to northwest winds are expected behind the front along with the potential for light fog and/or stratus at BWG and LEX. Once this burns off Saturday, VFR conditions are expected with northerly winds and fair weather cu developing by late morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...RJS Aviation...ZT
Hazardous Weather Outlook National Weather Service Louisville KY 438 PM EDT Fri Jul 7 2017 INZ077>079-090>092-KYZ029>043-048-049-082045- Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Jessamine- Including the cities of Salem, Scottsburg, Madison, Corydon, New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Nicholasville, and Winchester 438 PM EDT Fri Jul 7 2017 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move southeast across southern Indiana late this afternoon and central Kentucky this evening and overnight. Thunderstorms will accompany the front. A few storms could be severe with damaging wind gusts and hail. Considerable lightning also is likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few rounds of thunderstorms are possible next week as a series of weather disturbances aloft move southeast across the Ohio Valley. It is too early to determine exact timing and location of storms. However, any time from Monday through Thursday will feature a chance of storms over parts of the Ohio Valley. A few strong storms could occur during this time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of strong winds, wind damage, and large hail through tonight. INZ076-083-084-089-KYZ023>028-045>047-053>057-061>067-070>078-081- 082-082045- Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison- Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Jasper, English, Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 438 PM EDT Fri Jul 7 2017 /338 PM CDT Fri Jul 7 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move southeast across southern Indiana late this afternoon and central Kentucky this evening and overnight. Scattered thunderstorms will accompany the front. A few of the storms could be strong and considerable lightning also is likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few rounds of thunderstorms are possible next week as a series of weather disturbances aloft move southeast across the Ohio Valley. It is too early to determine exact timing and location of storms. However, any time from Monday through Thursday will feature a chance of storms over parts of the Ohio Valley. A few strong storms could occur during this time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of strong winds and hail tonight. 13
Special Weather Statement
National Weather Service Louisville KY
648 PM EDT FRI JUL 7 2017
INZ078-079-KYZ032-072330-
Jefferson-Scott-Trimble-
648 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON...CENTRAL
SCOTT AND NORTHWESTERN TRIMBLE COUNTIES...
At 648 PM EDT, a strong thunderstorm was located 7 miles southeast of
Seymour, moving southeast at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Madison, Austin, Lexington, Hanover, Saluda, Smyrna, Kent, Wakefield,
Middlefork and Volga.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3880 8531 3861 8551 3861 8560 3876 8583
3878 8582 3878 8580 3881 8579 3882 8574
3883 8573 3882 8572 3883 8571 3882 8570
3882 8561 3885 8561 3885 8557 3888 8557
3888 8554
TIME...MOT...LOC 2248Z 304DEG 25KT 3887 8580
EBWThe Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Local law enforcement reported large trees blocking the roadway.
The public reported downed trees on some homes.
The Scott County Emergency Manager reported several downed trees blocking Harrod Road.
Local broadcast media reported trees down in the area.
Washington County Emergency Manager reported downed trees blocking Fairview Road.
The Washington County Emergency Manager reported several downed trees on Delaney Park Road.
Local law enforcement reported downed trees blocking Pilot Knob Road.
Local media reported that a tree fell onto and damaged a back porch of a home.
State officials reported multiple trees down across Crawford County.
Several trees were reported down in the English area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699021, 699022, 699023, 699019, 699020, 699024, 699025, 699026, 699028, 699027, 699029, 699030.